WPTV interviewed Dr. Brett Osborn to discuss the side effects associated with the popular weight loss drug, Ozempic.
The Journal of the American Medical Association reported some of the most popular weight loss drugs that fall under the category GLP-1 agonists, such as Ozempic, Wegovy and Saxenda can potentially cause an increased risk of severe stomach problems.
These drugs were originally developed for people with diabetes to manage their blood sugar and taken by injection. Once it was discovered the drugs can be used for weight loss, they increased in popularity.
Dr. Osborn said if the drug is used appropriately, patients should not have much to worry about.
"You can get some constipation but the bowel doesn’t really get paralyzed," Dr. Osborn says.
"The medication is just doing what it’s supposed to be doing and again if you have a good medical supervision, the dosages of these medications can be reduced to mitigate that side effect or the other side effects you hear about."
Osborn recommends drinking plenty of water for possible side effects such as dehydration and constipation from Ozempic or similar drugs.These drugs can also cause mineral deficiency in some people and can result in hair loss. They also reduce hunger.
"These molecules, they tell you when to stop eating long and short of it whether it’s Ozempic, whether it's Wagovy, whether it's Saxenda, whether it's Mounjaro, they're all GLP-1 agonists," he said. "You inject these things subcutaneously, so just under the skin, and in essence what you’re doing is you're shutting off your eating."
Osborn also said these drugs can be life-changing for patients.
"Although I don't like to use the term miracle, but yes, in my opinion, these medications, if used properly are potentially one of the Holy Grails of medicine," he said. "Why? Think of all the age- related diseases that we deal with, whether it's diabetes, obesity, cancer, Alzheimer's disease. They are all underpinned by high levels of insulin for dietary choices, poor nutrition and relative lack of exercise."
This article originally appeared on WPTV.com on October 21, 2023 and was authored by Chris Gilmore.